Idaho, 2006

Heavy Snow in Idaho, December 13 to 14, 2006

December 13 to 14, 2006 · NWS PIH · 4 events in 3 counties and zones

A two day winter storm brought heavy snow to the mountains of southeast Idaho. Some heavier amounts were 24 inches at Galena Summit, 14 inches at Mill Creek, 14 inches at Black Bear, 18 inches at Dollarhide, 15 inches at Galena, 29 inches at Vienna Mine, 9 inches at Island Park, and 12 inches at White Elephant.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A two day winter storm brought heavy snow to the mountains of southeast Idaho. Some heavier amounts were 24 inches at Galena Summit, 14 inches at Mill Creek, 14 inches at Black Bear, 18 inches at Dollarhide, 15 inches at Galena, 29 inches at Vienna Mine, 9 inches at Island Park, and 12 inches at White Elephant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 4:20 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 13, 4:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
420 AM MST WED DEC 13 2006

.SHORT TERM...WEDNESDAY THROUGH THURSDAY. NEXT IN A SERIES OF VERY
MOIST AND DEEP TROUGHS MAKING ITS WAY ACROSS IDAHO THIS MORNING.
WARM SOUTHWESTERLY FLOW CONTINUES AT THE LOW LEVELS KEEPING MOST
LOCATIONS FROM THE SNAKE PLAIN SOUTHWARD WELL ABOVE FREEZING EARLY
THIS MORNING. NEW PRECIPITATION AREA NEAR KBOI AND KMUO AT 11Z
WILL MAKE STEADY EASTWARD PROGRESS THROUGH THE MORNING AND
AFTERNOON...PUSHED ALONG BY A COLD FRONT PRESENTLY IN WA/OR. FRONT
WILL MOVE INTO IDAHO THIS EVENING BUT WILL STALL OUT OVER THE
SNAKE PLAIN AND BEGIN TO MOVE NORTHWARD AS A WARM FRONT ON
THURSDAY AS ANOTHER STRONGER TROUGH MOVES QUICKLY INTO THE AREA
FROM THE PACNW.

THE EXTENSIVE MOISTURE ASSOCIATED WITH TODAYS TROUGH WILL PROVIDE
AMPLE SOURCE FOR SIGNIFICANT SNOWFALL ACROSS THE SAWTOOTH
MOUNTAINS AND UPPER SNAKE HIGHLANDS IN THE COLDER AIR ABOVE 6000 FT...SO
WINTER STORM WARNINGS FOR THOSE AREA REMAIN IN EFFECT UNTIL THURSDAY
MORNING. OVER THE REMAINDER OF THE CWA...THE WARM AIR ENTRAINING
INTO THE SYSTEM WILL PRODUCE MORE RAIN AND RAIN/SNOW MIX BELOW THE
6000 FT ELEVATION. LIGHT SNOW IS POSSIBLE IS WEDNESDAY NIGHT BUT
ACCUMULATIONS WILL BE LIGHT. PRECIPITATION WILL EASE UP IN ALL
AREAS DURING THE DAY ON THURSDAY BEFORE THE STRONG TROUGH ARRIVES
ON FRIDAY BRINGING ANOTHER CHANCE OF SNOW AND SHARPLY COLDER
TEMPERATURES.
WARANAUSKAS

.LONG TERM...FRIDAY THROUGH WEDNESDAY. COLD FRONT PASSAGE LOOKS TO
BE VERY EARLY FRIDAY AND THUS A DRASTIC CHANGE FROM CURRENT MILD WET
PATTERN BEGINS. WINDS BEHIND COLD FRONT MAY BE STRONG ESPECIALLY
THROUGH SNAKE VALLEY WITH MODELS INDICATING 60+KT WINDS AT 700MB AND
STRONG COLD ADVECTION. POPS SHOULD FAVOR EASTERN HIGHLANDS DURING
THE DAY UNDER CONTINUED OROGRAPHIC LIFT BUT SHOWERS NOT OUT OF
QUESTION REMAINDER OF AREA UNDER INFLUENCE OF STEEPENED LAPSE RATES.
MED RANGE SOLNS INDICATING A TREND TOWARD DEEPENING PACIFIC TROUGH
SAT...FORCING SPLIT FLOW ACROSS FCST AREA. MOST OF THE ENERGY FROM
PACIFIC TROUGH DIVES TOO FAR SOUTH INTO SAT NIGHT TO PRODUCE
SIGNIFICANT PRECIP OVER EASTERN IDAHO. HOWEVER...GIVEN TROUGHINESS
STILL PROGGED TO PASS THROUGH SUN...OPTED TO CONTINUE POPS HIGHER
THAN CLIMO THROUGH PERIOD. MED RANGE MODELS BEGIN TO DEVIATE
SIGNIFICANTLY LATE SUN INTO MON WITH EC A BIT FASTER IN TILTING
SHORTWAVE RIDGE INTO EAST IDAHO BEHIND SPLIT FLOW TROUGH. THIS WOULD
MEAN A TREND TOWARD DRYING. WITH SOMEWHAT UNCERTAIN TIMING...TRENDED
TOWARD CLIMO POPS BUT HESTITATE TO DRY OUT COMPLETELY. THIS
ESPECIALLY IN LIGHT OF CONTINUING PROGRESSIVE NATURE OF PATTERN AND
EC HINT OF SLIDING ANOTHER NORTHERN STREAM PACIFIC SYSTEM THROUGH
FCST AREA BY TUE. TEMPS THROUGH EXTENDED PORTION OF FCST REMAIN
ABOVE GUIDANCE...BUT HAVE TRENDED TOWARD ENSEMBLE MEAN THROUGHOUT.
DMH

&&

.AVIATION...WITH CONTINUED UPSTREAM FETCH OF MOISTURE OFF PACIFIC
AND SUPPORT OF UPPER JET...BELIEVE LITTLE VFR CONDITIONS WILL BE
SEEN TODAY. MOST AREAS WILL FLIRT WITH MVFR/IFR THRESHOLDS. ANY
CHANGE OVER TO SNOW IN MOUNTAIN PORTIONS OF TWB ROUTES 340...343...
AND 344 WILL LIKELY PRODUCE AREAS OF LIFR. SNAKE VALLEY SHOULD STAY
MOSTLY RAIN TODAY. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MST THURSDAY FOR IDZ018-019-031.

&&
Hazardous weather outlook, Dec 12, 5:00 PM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 PM MST TUE DEC 12 2006

IDZ017-020>025-032-131300-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
500 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT WITH SHOWER
ACTIVITY EXPECTED. VALLEY TEMPERATURES WILL SUPPORT MAINLY
RAINFALL...WITH ELEVATIONS ABOVE 6000 FEET EXPERIENCING SNOW
SHOWERS. ACCUMULATIONS WILL BE LIMITED TO GENERALLY LESS THAN 2
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST WEATHER SYSTEM WILL IMPACT THE REGION WEDNESDAY
THROUGH EARLY THURSDAY. THIS SYSTEM WILL SPREAD MILD AIR OVERHEAD
WITH SNOW LEVELS HOVERING OVER 6000 FEET. VALLEY AREAS WILL SEE
RAINFALL...WITH SNOWFALL MIXING ON BENCH AREAS. GUSTY SOUTH TO
SOUTHWEST WINDS WILL BE A POSSIBILITY WEDNESDAY AFTERNOON. THESE
WINDS WILL LIKELY BE THE STRONGEST IN AREAS JUST NORTH OF THE
SOUTHERN HIGHLANDS...INCLUDING BURLEY...AMERICAN
FALLS...POCATELLO...AND BLACKFOOT.

ACTIVE WEATHER WILL CONTINUE THROUGH THE WEEK...WITH SEVERAL MOIST
WEATHER SYSTEMS EXPECTED TO MOVE THROUGH EASTERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-031-131300-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
500 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

A PLUME OF VERY MOIST AIR WILL BEGIN TO IMPACT THE REGION
OVERNIGHT. SNOW LEVELS WILL HOVER OVER 6000 FEET AND ACCUMULATIONS
WILL FAVOR WEST FACING SLOPES OF THE SAWTOOTH...PIONEER...AND
BOULDER MOUNTAINS. A WINTER STORM WARNING IS IN EFFECT BEGINNING 4
AM MST WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. SEE THE LATEST WSWPIH FOR THE DETAILS. VERY
MOIST AIR...AN UPPER-LEVEL WEATHER DISTURBANCE...AND UPSLOPE WEST
TO SOUTHWEST FLOW WILL COMBINE FOR PERIODS OF HEAVY
SNOWFALL...BLOWING AND DRIFTING SNOW...AND REDUCED VISIBILITIES
THROUGHOUT THE EVENT. THE HEAVIEST SNOW WILL OCCUR ABOVE 6000 FEET
AND WILL FAVOR WEST FACING SLOPES. SNOW TOTALS WILL RANGE FROM 6
TO 12 INCHES. GUSTY WINDS WILL CREATE NEAR ZERO VISIBILITY AT
TIMES ESPECIALLY OVER GALENA...AND BANNER SUMMITS. TRAVEL IS NOT
ADVISED DURING THIS EVENT...HOWEVER...IF YOU DO CHOOSE TO TRAVEL
IN THIS AREA DURING THE STORM USE EXTREME CAUTION AND BE PREPARED
FOR EXTREMELY HAZARDOUS CONDITIONS

ACTIVE WEATHER WILL CONTINUE THROUGH THE WEEK WITH A SERIOUS OF
PACIFIC WEATHER SYSTEMS POISED TO CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ019-131300-
UPPER SNAKE HIGHLANDS-
500 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

A WEAK DISTURBANCE WILL SPREAD LOW CLOUDS AND PERIODS OF RAIN/SNOW
SHOWERS TO THE AREA OVERNIGHT. ACCUMULATIONS WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FROM EARLY WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING. SEE THE LATEST WSWPIH FOR THE DETAILS.
PERIODS OF HEAVY SNOW...GUSTY WINDS...AND REDUCED VISIBILITIES
WILL ACCOMPANY A VERY MOIST WEATHER SYSTEM THAT WILL IMPACT THE
REGION THROUGHOUT THE DAY WEDNESDAY. THE BEST PERIOD FOR
ACCUMULATING SNOW WILL OCCUR DURING THE AFTERNOON WEDNESDAY.
ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED ABOVE 6000 FEET.
AREAS BELOW 6000 FEET WILL SEE A MIX OF RAIN/SNOW. TRAVEL IS NOT
ADVISED DURING THE DURATION OF THIS STORM ESPECIALLY OVER MOUNTAIN
PASSES INCLUDING MONIDA...REYNOLDS...AND TETON PASSES.

VERY ACTIVE WEATHER WILL CONTINUE THROUGHOUT THE EXTENDED PERIOD
WITH A SERIES OF STORMS POISED TO CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

CANTIN

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
December 13, 5:00 AM MST to December 14, 10:05 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
Mesonet

A winter storm brought 14 inches of snow to MIll Creek and 29 inches to Vienna Mine.

Heavy Snow, Upper Snake Highlands

When
December 13, 5:00 AM MST to December 14, 10:05 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Mesonet

Heavy snow brought 14 inches of snow to Black Bear, 9 inches to Island Park Reservoir, and 12 inches to White Elephant.

Heavy Snow, Big and Little Wood River Region

When
December 13, 5:00 AM MST to December 14, 10:05 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

A winter storm brought 18 inches of snow to Dollarhide, 24 inches to Galena Summit, and 15 inches to Galena.

Heavy Snow, Big and Little Wood River Region

When
December 13, 5:00 AM MST to December 14, 10:05 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

A winter storm brought 18 inches of snow to Dollarhide, 24 inches to Galena Summit, and 15 inches to Galena.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8842, 8843, 8846, 72614.